Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 299, NWS Morristown, TN

August 9, 20124 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2012, 3:31 PM EDT for 4 counties in Tennessee. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2012, 3:31 PM EDT (19:31 UTC)
Expired
Aug 9, 2012, 4:15 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Grainger County, TN, Jefferson County, TN, Knox County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 46 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 3:35 PM EDTTSTM WND DMGKnoxville, TNTREES DOWN ACROSS WESTERN KNOX COUNTY
Aug 9, 3:55 PM EDTTSTM WND DMGSsw Rutledge, TNONE TREE DOWN ON HOWELL RIVER RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1138 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS54 KMRX 091931
SVRMRX
TNC057-089-093-173-092015-
/O.NEW.KMRX.SV.W.0299.120809T1931Z-120809T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT THU AUG 9 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE...
  WESTERN JEFFERSON COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 415 PM EDT

* AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF NEW MARKET
  TO KNOXVILLE...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MAYNARDVILLE...MASCOT...MALONEYVILLE...HALLS...BLAINE...BUFFALO
  SPRINGS...PAULETTE...LUTTRELL AND JOPPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3590 8419 3599 8415 3603 8406 3607 8410
      3619 8395 3626 8401 3629 8400 3627 8351
      3601 8359 3604 8367 3597 8365 3594 8369
      3592 8376 3587 8382
TIME...MOT...LOC 1931Z 206DEG 26KT 3608 8362 3604 8397

$$

MJB
1 follow-up statement
723 
WWUS54 KMRX 091956
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT THU AUG 9 2012

TNC093-092005-
/O.CAN.KMRX.SV.W.0299.000000T0000Z-120809T2015Z/
KNOX TN-
356 PM EDT THU AUG 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IS CANCELLED...

THE STORMS HAVE EXITED THE COUNTY.

&&

LAT...LON 3627 8351 3615 8355 3618 8372 3619 8395
      3626 8401 3629 8400 3629 8398
TIME...MOT...LOC 1955Z 206DEG 26KT 3624 8353 3620 8388

$$

TNC057-089-173-092015-
/O.CON.KMRX.SV.W.0299.000000T0000Z-120809T2015Z/
UNION TN-GRAINGER TN-JEFFERSON TN-
356 PM EDT THU AUG 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM FOR 
WESTERN JEFFERSON...GRAINGER AND UNION COUNTIES...

AT 353 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER 
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM BUFFALO SPRINGS TO PAULETTE... 
AND WERE MOVING NORTHEAST AT 30 MPH.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3627 8351 3615 8355 3618 8372 3619 8395
      3626 8401 3629 8400 3629 8398
TIME...MOT...LOC 1955Z 206DEG 26KT 3624 8353 3620 8388

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:00 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 9, 2:00 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
200 PM EDT THU AUG 9 2012

.AVIATION...LARGE BAND OF CONVECTION MOVING THROUGH EAST TN THIS
AFTERNOON/EVENING.  WILL CONTINUE WITH VCTS WITH TEMPO -TSRA AS
STORMS APPROACH THE TAF SITES.  EXPECT COVERAGE TO DECREASE
OVERNIGHT WITH ONLY LIMITED CONVECTION AND WILL NOT MENTION IN TAFS
AT THIS TIME.  FOG DEVELOPMENT SHOULD ALSO BE LIMITED OVERNIGHT WITH
ONLY BRIEF MVFR CONDITIONS EXPECTED NEAR TRI.  AN APPROACHING COLD
FRONT WILL BRING A LINE OF THUNDERSTORMS THROUGH THE TAF SITES ON
FRIDAY.  TIMING STILL UNSURE AND WILL HAVE VCTS MENTIONED.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

MJB
Hazardous weather outlook, Aug 9, 4:12 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 AM EDT THU AUG 9 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-100800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM
THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER
HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY
AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60
MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY
RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS.
THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND
EVENING.

MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD
FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY.

TG

In the hours before

Local storm report, Aug 9, 1:34 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
134 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     5 N RELIANCE            35.26N 84.57W
08/09/2012                   POLK               TN   LAW ENFORCEMENT

            COUPLE OF TREES DOWN NORTH OF RELIANCE.

&&

JWINTON
Local storm report, Aug 9, 2:01 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
201 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND DMG     ETOWAH                  35.33N 84.53W
08/09/2012                   MCMINN             TN   911 CALL CENTER

            COUPLE OF TREES DOWN AROUND ETOWAH.

&&

JWINTON
Special weather statement, Aug 9, 2:03 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
203 PM EDT THU AUG 9 2012

TNZ012-013-035-036-067-068-083-084-091900-
ANDERSON TN-CAMPBELL TN-LOUDON TN-MEIGS TN-MORGAN TN-RHEA TN-ROANE
TN-SCOTT TN-
203 PM EDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...MEIGS...CAMPBELL...
ANDERSON...LOUDON...SCOTT...ROANE AND RHEA COUNTIES UNTIL 300 PM
EDT...

AT 200 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
MONTICELLO TO DECATUR...AND MOVING NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD...
WARTBURG...KINGSTON...ONEIDA...LOUDON...OAK RIDGE...LENOIR CITY...
HUNTSVILLE...OLIVER SPRINGS...PEAKLAND...DEERLODGE...EAGLE FURNACE...
TEN MILE...RUGBY...SUNBRIGHT...PINE ORCHARD...BIG SOUTH FORK NATIONAL
REFUGE...ELGIN...FAIRVIEW AND HARRIMAN.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

DH
Local storm report, Aug 9, 2:36 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
236 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND DMG     2 S WALLAND             35.70N 83.82W
08/09/2012                   BLOUNT             TN   911 CALL CENTER

            COUPLE OF TREES DOWN SOUTH OF WALLAND.

&&

JWINTON
Local storm report, Aug 9, 3:13 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
313 PM EDT THU AUG 09 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            COUPLE OF TREES DOWN IN WEST KNOXVILLE.

&&

JWINTON
Special weather statement, Aug 9, 3:25 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 PM EDT THU AUG 9 2012

TNZ014-015-VAZ001-092015-
CLAIBORNE TN-HANCOCK TN-LEE VA-
325 PM EDT THU AUG 9 2012

...SIGNIFICANT WEATHER ADVISORY FOR LEE...HANCOCK AND CLAIBORNE
COUNTIES UNTIL 415 PM EDT...

AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF HARROGATE-SHAWANEE...OR 12 MILES
EAST OF MIDDLESBORO...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...EWING AND ROSE HILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:55 AM EDTSevere Thunderstorm WarningMRXMarion, Sequatchie65 min
Aug 9, 12:20 PM EDTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Rhea, Sequatchie55 min
Aug 9, 12:57 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe, Polk48 min
Aug 9, 1:42 PM EDTSevere Thunderstorm WarningMRXBlount, McMinn, Monroe, Polk63 min
Aug 9, 1:45 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier45 min
Aug 9, 1:58 PM EDTAreal Flood AdvisoryMRXPolk3 hr
Aug 9, 2:03 PM EDTAreal Flood AdvisoryMRXBlount3 hr
Aug 9, 2:32 PM EDTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Sevier58 min
Aug 9, 3:08 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
Aug 9, 3:29 PM EDTSevere Thunderstorm WarningMRXClaiborne, Hancock46 min
Aug 9, 3:38 PM EDTAreal Flood AdvisoryMRXKnox2 hr
Aug 9, 4:21 PM EDTAreal Flood AdvisoryMRXAnderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more2 hr
Aug 9, 4:37 PM EDTAreal Flood AdvisoryMRXCocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 2 more113 min
Aug 9, 4:44 PM EDTAreal Flood AdvisoryMRXCarter, Johnson, Sullivan3 hr
Aug 9, 4:58 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan47 min
Aug 9, 5:10 PM EDTAreal Flood AdvisoryMRXCarter, Greene, Johnson, Unicoi, Washington3 hr
Aug 9, 5:19 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins, Sullivan56 min
Aug 9, 5:47 PM EDTAreal Flood AdvisoryMRXGreene, Hancock, Hawkins, Sullivan, Washington106 min
Aug 9, 6:34 PM EDTAreal Flood AdvisoryMRXSullivan116 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.